Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Noticed cramping, bleeding and vaginal odor. Took plan B. Having diarrhea. Taking cabergoline. Prolactin level. Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1581 Questions
I took Plan B on Sunday at 3pm. Bleeding and cramping started by 7pm (my period was due to start on the 21st, so this was a week early). I have been bleeding for 5 days now, and noticed a vaginal odor. I am also having diarhea, but I do have Crohn's and my boyfriend just broke up with me (over a discussion about me not wanting to take this pill). How long should I cramp and bleed before I go to a doctor?
I also have hyperprolactenemia but my periods are very regular and I take cabergoline 3 times a week. my prolactin level is 40.

I just had blood drawn and my endocrinologist says my FSH is 14, highly unusual for my age and very good for fertility, he says. I have a very young, athletic body and skin for my age and most people think I am in my 30's. I dance daily for exercise - Lindy Hop & ballroom.

I am 5'2", 108 lbs, and having trouble eating because of emotional distress from my recent breakup, and I'm guessing, from the hormones in the Plan B pill.
Posted Thu, 8 Aug 2013 in Women's Health
Answered by Dr. Timothy Raichle 20 minutes later
Hello, I would be happy to help you with your question.

First of all, an FSH of 14 at age 49 is completely what I would expect - this is slightly elevated but fits with your age, regardless of how regular your cycles are currently.

As far as PlanB, it is commonly associated with some breakthrough bleeding after taking it. What you are describing happened quicker than one might expect, though. For this reason, I think it might be a good idea to do the following:
1. Do not panic - it is not at all likely that you conceived from that one episode of intercourse and with prompt use of PlanB.
2. The bleeding might be related to withdrawal bleeding that we see with PlanB or it could be related to your cycle coming early, triggered by the PlanB
3. You need to ask your doctor to check a blood pregnancy test and your need an ultrasound of the uterus
4. Assuming that the bleeding was related to an irregular cycle, which would be normal on occasion at 49 years old, consider also talking with your doctor about a low dose birth control pill.

Does this help at all?
Above answer was peer-reviewed by
Follow-up: Noticed cramping, bleeding and vaginal odor. Took plan B. Having diarrhea. Taking cabergoline. Prolactin level. Suggest? 22 minutes later
thank you....all sounds very wise. But please tell me - is the vaginal odor unusual? I never have that. also, I read my blood results incorrectly (from 3 weeks ago) - my FSH is 2, not 14 - that's why my doctor was thrilled for me.

do you think I could have been previously pregnant and am aborting a baby from a few weeks back? we used the "rhythm" method.

current photos of me at WWW.WWWW.WW if you need to see that I do not look 49.
Answered by Dr. Timothy Raichle 2 hours later
The vaginal odor could be related to:
1. The smell of old blood - it has a distinct odor
2. A possible vaginal infection unrelated to the concern regarding pregnancy - the most common to cause a vaginal odor is called BV and it is treated with a prescription.
3. Yes, an FSH of 2 is quite normal. Most times, the most accurate FSH is drawn on cycle day #3 - this is the one that provides the best interpretation of what is going on with your ovaries. You suggested that the FSH was drawn sometime later in the cycle when it is naturally lower than on day #3.
4. It is quite possible that you were experiencing a miscarriage. The rhythm method is not perfect, though without a pregnancy test at the time of the onset of the bleeding, this is anyones best guess.
5. And yes, you look great for 49!!

Please let me know if this helps. If you have more questions, let me know!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor